Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 35, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 19, 2004, 9:25 PM MDT for Rio Arriba County, Santa Fe County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2004, 9:25 PM MDT (03:25 UTC)
- Expired
- Sep 19, 2004, 11:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
Counties Rio Arriba County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 200326 FFWABQ NMC039-049-200530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 925 PM MDT SUN SEP 19 2004 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO NORTHEASTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO * UNTIL 1130 PM MDT * AT 920 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM CUNDIYO TO CHIMAYO...MOVING NORTHEAST AT 25 MPH. RAPID RUNOFF WILL RESULT IN FLASH FLOODING ALONG STATE ROAD 76 BETWEEN ESPANOLA AND TRUCHAS. ANOTHER AREA OF HEAVY RAIN WAS INDICATED ALONG AND EAST OF HIGHWAY 285 NEAR TESUQUE PUEBLO...ALSO MOVING NORTHEAST AT 25 MPH. RAINFALL RATES OF 1 INCH PER HOUR WILL BE COMMON...WITH THE MOST INTENSE DOWNPOURS LIKELY GENERATING AMOUNTS NEAR 2 INCHES PER HOUR. THIS IS A POTENTIALLY DANGEROUS FLASH FLOOD SITUATION IN AND AROUND CHIMAYO. ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS IN A MATTER OF MINUTES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO TELL HOW MUCH WATER IS ON THE ROAD...DO NOT DRIVE THROUGH FAST MOVING WATER OF UNKNOWN DEPTH. LAT...LON 3594 10607 3568 10598 3605 10565 3617 10585 $$ KJ
1 follow-up statement
000 WGUS75 KABQ 200419 FFSABQ NMC039-049-200530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1017 PM MDT SUN SEP 19 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME SOUTHEASTERN RIO ARRIBA AND NORTHEASTERN SANTA FE COUNTIES IN NEW MEXICO UNTIL 1130 PM MDT... HEAVY RAINS THAT FELL EARLIER IN THE EVENING BETWEEN SANTA FE AND POJOAQUE HAD ENDED. HOWEVER...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ADDITIONAL THUNDERSTORMS WERE DEVELOPING ACROSS THE WARNED AREA. AT 900 PM...LAW ENFORCEMENT OFFICIALS AND SPOTTER REPORTS INDICATED FLASH FLOODING ALONG HIGHWAY 285 NEAR THE TESUQUE PUEBLO...WITH MUD AND DEBRIS WASHED ACROSS PARTS OF THE HIGHWAY IN THE CONSTRUCTION AREAS. ANY ADDITIONAL HEAVY RAINFALL WILL CREATE ADDITIONAL FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:03 PM MDT, 22 minutes earlier.
Area forecast discussion, Sep 19, 9:03 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 903 PM MDT SUN SEP 19 2004 .UPDATE...WILL CONTINUE THE FLOOD WATCH FOR FLASH FLOODING FOR COUNTIES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THROUGH 4 AM. WILL ALSO ALLOW FLOOD WATCH FOR FLASH FLOODING TO EXPIRE FOR ZONES ALONG AND WEST OF THE RIO GRANDE VALLEY. HOWEVER...THE STRONGEST VORTMAX ASSOCIATED WITH THE FORMER HURRICANE WILL MOVE DIRECTLY ACROSS THE MIDDLE AND LOWER PORTION OF THE RIO GRANDE VALLEY IN ROUTE TO THE NORTHEAST PLAINS BETWEEN NOW AND MIDNIGHT...SO WE INCREASED THE POPS TO NUMEROUS FROM THE MIDDLE AND LOWER VALLEY...ACROSS THE CENTRAL AND SOUTHERN MOUNTAINS...AS WELL AS THE NORTHEAST PLAINS. ALL OF THESE AREAS HAVE A GOOD CHANCE OF SEEING AROUND AND INCH OF ADDITIONAL RAIN ACCUMULATION AS THIS VORMAX PASSES. 44 && .PREV DISCUSSION...300 PM MDT SUN SEP 19 2004 WILL CONTINUE FLOOD WATCH FOR FLASH FLOODING WRN ZONES THROUGH THIS EVENING AND CNTRL AND ERN ZONES THROUGH TONIGHT WITH DECENT MOISTURE PLUME CONTINUING. REMAINS OF JAVIER SEEN ON SATELLITE APPROACHING SW NM AND WILL CROSS THE STATE TONIGHT FROM SW TO NE. MORE POCKETS OF HEAVY RAIN THUS EXPECTED TONIGHT ESPECIALLY CNTRL AND E ZONES. STRONG TROUGH OVER PACIFIC COAST TO SLOWLY ADVANCE E EARLY THIS COMING WEEK AND FINALLY CROSS NM WED AND WED NIGHT. ETA STILL SLOWER AND FARTHER S WITH THE TROUGH AND CLOSES LOW OFF OVER THE GREAT BASIN LATER MON NIGHT AND TUE. STRONG 130KT JET ON BACKSIDE OF TROUGH NOW SO WOULD EXPECT IT TO DEEPEN AND SLOW SOME. WILL CONTINUE WITH SCATTERED POPS ALL AREAS MON...THEN ISOLATED W AND SCATTERED E TUE...THEN DRY W AND ISOLATED E ON WED. TROUGH SHOULD FINALLY MOVE E ON THU AND WILL CONTINUE DRY FORECAST DESPITE GFS INSISTING ON SOME RETURN FLOW MOISTURE ALREADY. WILL ADD 10 POPS INTO THE SC AND SW MOUNTAINS FOR FRI WITH A GRADUAL INCREASE IN AREAL COVERAGE OF LOW CHANCE POPS FOR NEXT WEEKEND. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING THROUGH TONIGHT CENTRAL MOUNTAIN CHAIN AND EAST TO THE TEXAS BORDER. && 44
Hazardous weather outlook, Sep 19, 6:00 AM MDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN SEP 19 2004 NMZ001>021-026-201200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 545 AM MDT SUN SEP 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY STRONG WITH ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTHWESTERN PORTIONS OF NEW MEXICO LATE THIS MORNING AND AFTERNOON. MAIN THREATS WILL BE WINDS POSSIBLY EXCEEDING 50 MPH AND LARGE HAIL UP TO 1 INCH IN DIAMETER. THE OTHER CONCERN FOR TODAY WILL EXCESSIVE RAINFALL. PLENTY OF MOISTURE CONTINUES TO STREAM NORTHWARD FROM THE TROPICAL PACIFIC WITH WIDESPREAD RAIN BECOMING HEAVIER AS SHOWERS AND THUNDERSTORMS INCREASE LATER THIS MORNING AND AFTERNOON. FLASH FLOODING IS POSSIBLE ANYWHERE IN THE AREA TODAY CONTINUING INTO THE EVENING FOR EASTERN AREAS. AREAS OF HIGHEST CONCERN WILL BE ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS WERE SOME AREAS HAVE SEEN OVER AN INCH OF RAIN OVERNIGHT. WESTERN AREAS WILL HAVE A HIGH POTENTIAL AS THUNDERSTORMS APPROACH FROM THE WEST LATER THIS MORNING. .DAYS TWO THROUGH SEVEN... POCKETS OF HEAVY RAIN ARE POSSIBLE ON TUESDAY WITH ABUNDANT MOISTURE EXPECTED TO LINGER. CENTRAL AND EASTERN AREAS WILL SEE THE BEST CHANCES FOR SOME LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER IT MAY BE NECESSARY IF STRONG THUNDERSTORMS ACROSS THE NORTHWEST DEVELOP.
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.